Nebraska, 2020

Hail and Damaging Wind in Nebraska, August 16, 2020

August 16, 2020 · NWS LBF · 5 events in 3 counties and zones

Thunderstorms developed in the afternoon across portions of southwest and south central Nebraska and move southward. The thunderstorms formed into a line and slowly continued to move southward through the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in the afternoon across portions of southwest and south central Nebraska and move southward. The thunderstorms formed into a line and slowly continued to move southward through the afternoon and early evening. An isolated severe thunderstorm developed behind the line of storms in the evening across southern Nebraska and moved south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 16, 12:43 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 16, 12:43 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
243 PM CDT Sun Aug 16 2020

.SHORT TERM...(This evening through Monday night)
Issued at 243 PM CDT Sun Aug 16 2020

A weak frontal boundary drifting south across swrn Nebraska will
be the focus for isolated severe thunderstorms this evening. Storm
activity should be confined to areas south of Interstate 80 and srn
Custer county. Storm activity should be south of the region by 9 pm
or 10 pm at latest.

Canadian high pressure will back into wrn and ncntl Nebraska tonight
and Monday and then move east Monday night with return moisture
developing. A warm front stretching north and south across wrn
Nebraska will accompany the moisture return. The models are
generally quiet in terms of thunderstorm development along the warm
front but the NAMnest suggested isolated showers Monday night and
the NAM12 shows about 1000J/KG of elevated CAPE which could support
thunderstorm development. The forecast is dry for now but later
forecasts might include isolated thunderstorms across areas along
and east of highway 83 late Monday night.

The temperature forecast uses the guidance blend plus bias
correction. This forecast presents temperatures that are slightly
warmer during the day and cooler at night than the short term model
blend. The dry weather lately should support the larger diurnal
temperature swings shown by the guidance.

.LONG TERM...(Tuesday through Sunday)
Issued at 243 PM CDT Sun Aug 16 2020

The warm front developing across western and north central
Nebraska Monday night will continue to drift east and could be the
focus for thunderstorm development Tuesday evening. Isolated
thunderstorm chances are in place across north central Nebraska and
this is consistent with the SREF, NAM and GFS models.

Isolated thunderstorms are in place at other times during the
extended forecast. The focus and forcing are fairly subtle at this
juncture of the forecast. Later model runs and forecasts should
reveal the details of these rain chances, if they exist.
Otherwise, there is little change in the extended forecast. A very
strong subtropical ridge across the southwest U.S. will basically
remain stationary through Saturday producing a protracted heat
wave across western and north central Nebraska. The latest
temperature forecast shows a very stable temperature regime with
highs in the upper 80s to mid 90s. The temperature forecast is
fairly close to the GFS and ECM guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1233 PM CDT Sun Aug 16 2020

A weak frontal boundary drifting south across swrn Nebraska will
be the focus for isolated severe thunderstorms 21Z-02Z this
afternoon and evening. Storm activity should be confined to areas
south of Interstate 80 and srn Custer county. Otherwise, Canadian
high pressure will build into wrn and ncntl Nebraska tonight and
Monday morning presenting VFR.

The risk of widespread stratus or fog appears low but there is a
chance for valley fog 08z-14z Monday morning affecting swrn and
scntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 16, 12:49 PM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
249 PM CDT Sun Aug 16 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-172000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
249 PM CDT Sun Aug 16 2020 /149 PM MDT Sun Aug 16 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A thunderstorm watch has been issued for southwest Nebraska and
the southern Sandhills. A slight risk for severe weather exist
for southwest Nebraska and the southeastern Sandhills, and a
marginal risk exist for areas southeast of a line from O'Neill to
Grant. Isolated storms will be possible this afternoon and
evening, with the main hazards being large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

An isolated thunderstorm cannot be ruled out the next several
days, however most areas will remain dry. No severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
impacts to the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 16, 12:54 PM MST, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
254 PM CDT Sun Aug 16 2020

NEZ069-070-162045-
Chase NE-Hayes NE-
254 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES UNTIL 345 PM CDT/245 PM MDT/...

At 254 PM CDT/154 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Wauneta, or 12 miles southeast of Imperial, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wauneta, Enders, Hamlet and Area A Campground.

This includes Highway 61 between mile markers 29 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for southwestern Nebraska.

LAT...LON 4035 10136 4035 10150 4043 10153 4049 10148
      4038 10120 4034 10125
TIME...MOT...LOC 1954Z 313DEG 7KT 4042 10143

CDC
Special weather statement, Aug 16, 12:55 PM MST, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
255 PM CDT Sun Aug 16 2020

NEZ070-071-162045-
Frontier NE-Hayes NE-
255 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER AND
NORTHEASTERN HAYES COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Curtis to 10 miles southwest of Wellfleet.
Movement was south at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Maywood, Marengo and Hayes Center State Wildlife Management Area.

This includes Highway 83 between mile markers 40 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.

LAT...LON 4056 10046 4051 10095 4067 10093 4068 10060
TIME...MOT...LOC 1955Z 343DEG 6KT 4066 10062 4064 10086

CDC

The radar

The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
August 16, 1:16 PM MST
Where
Chase County, 5.05 mi SW of Wauneta
Measured
1.25 in hail
Reported by
Public
Coordinates
40.370, -101.440

Hail, Hayes

When
August 16, 2:26 PM CST
Where
Hayes County, 1.38 mi S of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.500, -101.020

Hail, Hayes

When
August 16, 2:48 PM CST
Where
Hayes County, 6.41 mi ESE of Hayes Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.480, -100.910

Hail, Frontier

When
August 16, 2:59 PM CST
Where
Frontier County, 4.68 mi ENE of Curtis
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
40.660, -100.440

Thunderstorm Wind, Chase

When
August 16, 3:04 PM MST
Where
Chase County, 4.04 mi SSE of Champion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.420, -101.710

Report of 60 mph winds along with dime size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917957, 917958, 917959, 917960, 917954.